Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Cheyenne, WY

July 26, 20084 counties in Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2008, 7:43 PM MDT for 4 counties in Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 7:43 PM MDT (01:43 UTC)
Expired
Jul 26, 2008, 8:30 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 175 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:46 PM MDTHAIL 0.88Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 270143
SVRCYS
WYC009-015-027-031-270230-
/O.NEW.KCYS.SV.W.0142.080727T0143Z-080727T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
743 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING...
  SOUTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
  THIS INCLUDES THE CITY OF LUSK...
  NORTHWESTERN GOSHEN COUNTY IN SOUTHEAST WYOMING...
  NORTHERN PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 830 PM MDT

* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF MANVILLE TO 6
  MILES NORTHWEST OF GLENDO...OR ALONG A LINE EXTENDING FROM 12 MILES
  NORTHWEST OF LUSK TO 20 MILES SOUTHEAST OF DOUGLAS...AND MOVING
  EAST AT 22 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SIBLEY PEAK AND GLENDO BY 750 PM...
  GLENDO RESERVOIR MARINA BY 755 PM...
  MANVILLE BY 800 PM...
  HAT CREEK BY 805 PM...
  LUSK BY 820 PM...
  WHITMAN...NODE AND RAWHIDE BUTTES BY 830 PM...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 105 AND
124.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4299 10408 4263 10409 4244 10459 4238 10520
      4258 10526 4298 10457
TIME...MOT...LOC 0143Z 275DEG 19KT 4291 10453 4257 10505

$$
2 follow-up statements
000 
WWUS55 KCYS 270205
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MDT SAT JUL 26 2008

WYC015-027-031-270230-
/O.CON.KCYS.SV.W.0142.000000T0000Z-080727T0230Z/
NIOBRARA WY-GOSHEN WY-PLATTE WY-
804 PM MDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHERN PLATTE...NORTHWESTERN GOSHEN AND SOUTHERN NIOBRARA
COUNTIES...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HAT CREEK TO 6 MILES
NORTHEAST OF GLENDO...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH
OF LUSK TO 27 MILES SOUTHEAST OF DOUGLAS...MOVING EAST AT 22 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LUSK BY 820 PM...
  WHITMAN...NODE AND RAWHIDE BUTTES BY 830 PM...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 105 AND
116.

NICKEL SIZE HAIL WAS REPORTED IN LUSK AROUND 750 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4263 10410 4244 10460 4238 10520 4254 10513
      4262 10490 4295 10455 4299 10410 4298 10408
TIME...MOT...LOC 0204Z 275DEG 19KT 4290 10438 4256 10490

$$
000 
WWUS55 KCYS 270230
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT SAT JUL 26 2008

WYC015-027-031-270240-
/O.EXP.KCYS.SV.W.0142.000000T0000Z-080727T0230Z/
NIOBRARA WY-GOSHEN WY-PLATTE WY-
830 PM MDT SAT JUL 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PLATTE...NORTHWESTERN
GOSHEN AND SOUTHERN NIOBRARA COUNTIES HAS EXPIRED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING WILL STILL 
BE POSSIBLE THROUGH 930 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4263 10410 4244 10460 4238 10520 4254 10513
      4262 10490 4295 10455 4299 10410 4298 10408
TIME...MOT...LOC 0205Z 275DEG 19KT 4290 10437 4256 10489

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:40 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 1:40 PM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SAT JUL 26 2008

.SHORT TERM...TONIGHT THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN
TODAY...WITH ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE
REST OF THE AREA LATE THIS AFTERNOON AND TONIGHT. MODEL SOUNDINGS
CONTINUE TO INDICATE LOW LEVEL MOISTURE DECREASING THROUGH THE
DAY...AND HIGH BASED THUNDERSTORMS WILL BE THE RESULT.
THEREFORE HAIL WILL BE LESS OF A THREAT TODAY AND TONIGHT THAN
WAS PRESENT FRIDAY...BUT ERRATIC AND GUSTY WINDS WILL BE THE
PRIMARY THREAT. THE STORM PREDICTION CENTER INCLUDED NIOBRARA
COUNTY AND THE NORTHERN NEBRASKA PANHANDLE IN THE SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY AND TONIGHT...BUT THINK THAT ANY SEVERE
CONDITIONS WILL BE ISOLATED AS BETTER DYNAMICS APPEAR TO REMAIN
JUST EAST AND NORTHEAST OF THE FORECAST AREA.

SKIES WILL GENERALLY CLEAR TONIGHT WITH PRECIPITATION CHANCES
DIMINISHING BY MIDNIGHT. WITH THE SURFACE LOW MOVING SOUTHEAST
INTO CENTRAL NEBRASKA OVERNIGHT...TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL ACROSS THE AREA OVERNIGHT.

FOR SUNDAY...THE UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA BUT
FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY DUE TO THE UPPER LEVEL
SHORT-WAVE DISTURBANCE MOVING ONSHORE IN THE PACIFIC NORTHWEST. AT
THIS TIME WILL CONTINUE TO MENTION ISOLATED HIGH BASED THUNDERSTORMS
AS MODEL SOUNDINGS CONTINUE TO INDICATE LOW LEVEL MOISTURE MIXING
OUT CREATING THE MAIN THREAT OF GUSTY WIND CONDITIONS.

FOR MONDAY...THE UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
CANADIAN BORDER AND SMALLER RIPPLES IN THE UPPER FLOW WILL MOVE
OVER WYOMING AND NORTHERN COLORADO TRIGGERING SCATTERED MOUNTAIN
SHOWERS. SOME OF THESE SHOWERS MAY BE HEAVY WITH THE POTENTIAL
CONTINUING FOR ENHANCED MOISTURE FROM WHAT WAS HURRICANE DOLLY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE MONDAY EVENING
PRIMARILY OVER THE SE PART OF THE CWA WITH ACTIVITY GRADUALLY
ENDING.  CONVECTION SHOULD BE MORE ISOLATED ACROSS MAINLY THE ERN
CWA TUESDAY AS UPPER RIDGING BEGINS TO BUILD OVER THE REGION AND
INCREASE CAPPING OF THE ATMOSPHERE.  REMAINDER OF THE WEEK LOOKS TO
BE QUITE WARM AND MAINLY DRY AS UPPER HIGH BUILDS A LITTLE MORE AS
WELL AS SHIFTS NORTHWARD OVER THE CENTRAL ROCKY MOUNTAINS. WEAK SFC
FRONT MAY SAG ACROSS THE ERN CWA THURSDAY BUT EXPECT LITTLE EFFECT
FROM THIS OTHER THAN POSSIBLY ENHANCING CONVECTION OVER THE FAR
SOUTHERN CWA THURSDAY AFTERNOON.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND TONIGHT...ALTHOUGH
GUSTY WINDS WILL BE PRESENT IN AND NEAR THUNDERSTORM ACTIVITY
THROUGH AROUND 03Z TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SJC
LONG TERM....RE
Hazardous weather outlook, Jul 26, 10:06 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MDT SAT JUL 26 2008

NEZ019>021-054-055-WYZ059-061>067-069-070-271615-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-CONVERSE-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1006 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING. SINCE THE DEGREE OF ATMOSPHERIC INSTABILITY WILL BE
LESS THAN FRIDAY...SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...A
FEW STORMS WILL STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND
WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS SUNDAY AND
MONDAY...AND NEAR THE MOUNTAINS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ060-068-271615-
SIOUX-DAWES-BOX BUTTE-NIOBRARA-GOSHEN-
1006 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING. ALTHOUGH THE AMOUNT OF INSTABILITY WILL BE SLIGHTLY
LESS THAN FRIDAY...A COUPLE OF VERY HIGH BASED SEVERE
THUNDERSTORMS WILL STILL BE POSSIBLE WITH THE MAIN THREAT BEING
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 26, 4:32 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     LARAMIE                 41.31N 105.58W
07/26/2008  M64 MPH          ALBANY             WY   ASOS

&&

SRUBIN
Special weather statement, Jul 26, 5:01 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT SAT JUL 26 2008

WYZ059>070-270200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...RAWLINS...
HANNA...MEDICINE BOW...CENTENNIAL...GARRETT...LARAMIE...BUFORD...
HORSE CREEK...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
501 PM MDT SAT JUL 26 2008

...STRONG AND BRIEF WIND GUSTS EXPECTED FROM SOME THUNDERSTORMS
THROUGH EARLY EVENING...

YOU CAN EXPECT ISOLATED THUNDERSTORMS ACROSS SOUTHEAST WYOMING
THROUGH THE EARLY EVENING HOURS. A FEW OF THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING SHORT DURATION WIND GUSTS IN EXCESS OF 60
MPH.

AT 414 PM MDT...A WEAK THUNDERSTORM PRODUCED A BRIEF WIND GUST TO
64 MPH AT LARAMIE.

RUBIN
Special weather statement, Jul 26, 6:20 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT SAT JUL 26 2008

WYZ060-270130-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
620 PM MDT SAT JUL 26 2008

...A STRONG THUNDERSTORM IN SOUTH CENTRAL NIOBRARA COUNTY...

AT 620 PM...RADAR SHOWED A STRONG STORM ABOUT 12 MILES WEST OF
LUSK...OR NEAR THE TOWN OF MANVILLE.  THE STORM WAS MOVING EAST AT
20 MPH AND IS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 50 MPH.  IT WILL REACH THE LUSK AREA AROUND BETWEEN
645 AND 7 PM.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.